Continuous Birth Control Pill Use
Taking an active, hormone containing, pill every day is designed
to stop all bleeding after an initial period of irregular bleeding. This handout
explains how and gives tips to decrease the irregular bleeding.
Why do the spacer pills cause the uterus to bleed?
"The Period Pills," "spacer," "or "sugar"
pills contain no active or hormone medication. The reason you bleed when you
take spacer pills is because your hormone levels drop. You bleed because you
did not take a progestin hormone or "real" birth control pill. The
lining of the uterus needs stable hormone levels to prevent bleeding. The best
way to prevent any bleeding or spotting is to have constant levels of the estrogen
and the progesterone hormones, because these hormones support and keep the blood
lining of the uterus stabilized.
What do birth control pills do to the uterus?
Birth control pills work to shrink the blood lining of the uterus.
Over time the lining is so thin, the chances of unexpected bleeding and spotting
become very low. It is very, very unlikely something is building up inside your
uterus when you are on the pill. As a matter of fact, the risk of endometrial
cancer decreases by 80% in women using the birth control pill for five years.
Irregular Bleeding is common at first
Break-through bleeding, or bleeding when you are not scheduled
to bleed, is very common in the first 6 months of continuous birth control pill
use. Your body is getting used to the constant level of hormones. Spotting is
when the amount of blood is so tiny that no pad or tampon is needed. The longer
you take the continuous pills the less bleeding and spotting will happen. You
do not need to stop the pill to have a period because bleeding happens, instead
try to figure out what caused the bleeding and keep taking the daily pill if
you want to have no bleeding. Stopping the pill only begins the whole process
How can you help prevent a drop in the pill hormones and stop
The most important thing is to take your pill as close as possible
to the same time every day. Estrogen in the body begins to wear off,
especially if you take your pill over 4 hours late.
Other suggestions if spotting continues:
All these suggestions and ideas listed below are to help you make
it through the first six months of continuous pill use. Most women will have
significantly less bleeding or spotting after six months. Keep a menstrual diary
so you can learn what triggers a bleeding episode for you. Remember all women
are individuals. You can learn about how you metabolize your pill and what works
with your body.
- Alcohol: Drinking alcohol keeps your liver busy detoxifying
the alcohol so your hormone levels, especially estrogen, can be higher for
a few days. If you drink everyday, even a glass of wine, your body could be
used to the alcohol, so if you stop drinking, your estrogen levels may drop
and trigger spotting.
- Tobacco: Smoking can increase your metabolism of estrogen and result
in lower levels of estrogen. If you smoke you now have another reason to quit
or at least greatly reduce the amount you smoke.
- Other medications: Many medications, for example antibiotics, antifungals,
anticonvulsants, and even herbal drugs like St. Johnís Wort, can change the
amount of the pill hormones absorbed by the stomach and the metabolism of
these hormones. It is very common to have some spotting with a new medication
or a change in dose of medication. Sometimes these medications can actually
decrease the pill hormones so much they become less effective at preventing
pregnancy. Therefore, it is important to tell your provider about all the
medications you are taking.
- Time of day and stress can affect your hormone levels. The progesterone
receptors in the uterus look a little like cortisol receptors, so it might
be possible that increased stress can trigger a change in progesterone activity.
Taking the pill at night, before bed, could make the hormones peak
when the cortisol levels are at nighttime levels and this could affect the
activity of the hormones. Also, at night, the pill does not have to compete
with food in you stomach to be absorbed. So, if you are having persistent
spotting you could try switching the time of day you take your pill. However,
you can expect some initial spotting with any change in the usual time you
take your pill and it may take two weeks for your body to equilibrate to the
new pill taking time.
- Diarrhea or vomiting: Anything that makes the pill go through your
system too fast can make the pill not work as well because it was not absorbed
or, worse, if it is lost in the vomit.
- Altitude: Some women report spotting when they take airplane trips
or climb mountains. It could be the change in air pressure, just going to
a new time zone, or even a change in your sleep patterns. If travelling in
a different time zone, you should attempt to take your pill at the time based
on your normal time zone.
- Non-steroidal anti-inflammatory medications, like Naprosyn, Aspirin,
or Ibuprofen can decrease period bleeding and menstrual cramps, because
they lessen the chemicals that cause period bleeding and decrease irritation
in the lining of the uterus. Stop using them when your spotting stops. If
your spotting continues after one week, you should call your provider, you
may need a higher dose and your provider can give you a prescription. You
should not use these drugs for more than 1-2 weeks or they could hurt your
liver or kidneys.
- Vitamin C, 1000 mg, taken with your pill can help increase estrogen
absorption for some women, so you should try this if the spotting has gone
on for more than five days. However, you should stop taking the high dose
of Vitamin C either when the spotting stops, or after a week if the spotting
hasnít stopped. If you take it for too long, your body gets used to that large
amount of Vitamin C, so that if you donít take it, you will then have a drop
in estrogen levels and start spotting again!
- Grapefruit juice contains a chemical that slows estrogen metabolism
if the pill is taken with a glass of juice. More estrogen may be available
to your body to stop the spotting.
If you have any questions about any of these suggestions, please
call your clinic. Often your provider can help and may even need to do an exam
to find out why you are bleeding, because there may be an infection or change
in health that is causing the bleeding. You can also email Dr. Miller at www.noperiod.com
for suggestions. Please call your clinic before you stop the birth control